fbpx

KFL&A Public Health warns of increase in opioid overdoses

Naloxone kit image provided by KFL&A public health.

Kingston, Frontenac, Lennox and Addington (KFL&A) Public Health has issued a warning following an increase in opioid overdoses in Kingston this week observed both in 9-1-1 calls and in emergency room visits.

An increase in overdoses has also been observed through provincial monitoring systems.

“Other communities in Ontario have reported the presence of an illegal benzodiazepine, flualprazolam, in circulation that has been found in combination with drugs such as fentanyl,” KFL&A noted in a statement, though flualprazolam has not been confirmed locally.

“We’re urging all people who use drugs to not mix drugs, do test amounts, and to never use alone.” 

Use of an opioid combined with a benzodiazepine can include extreme sedation, as well as respiratory depression.

“It is not unusual to find some amounts of benzodiazepine in drugs circulating in the community”, KFL&A said, adding that the combination with opioids “can increase the likelihood of an overdose.”

“All residents are encouraged to be aware of the signs of an opioid overdose and pick up a free naloxone kit,” said KFL&A. Kits and training are available through the KFL&A office on Portsmouth Avenue and by appointment at their branch offices.

Though naloxone would address effects of an opioid overdose, “it will not reverse the sedative effects of a benzodiazepine” if one is present in the drug, KFL&A said in their warning.

“An overdose is a medical emergency. Anyone who suspects or witnesses an overdose should call 9-1-1,” KFL&A urged, adding that the Good Samaritan Drug Overdose act provides legal protection for those experiencing, witnessing or responding to an overdose and calls 9-1-1.

For more information about Naxolone, how to respond to an overdose or the services at the Kingston Street Health Centre, visit the KFL&A website.

519 Shares

Leave a Reply